Alert archive / California / Small Craft Advisories in 2011

Small Craft Advisory 121, NWS Los Angeles, CA

November 3, 2011

NWS Los Angeles, CA issued this small craft advisory at Nov 3, 2011, 2:29 PM PDT. It took effect at Nov 4, 2011, 2:00 PM PDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Nov 3, 2011, 2:29 PM PDT (21:29 UTC)
In effect from
Nov 4, 2011, 2:00 PM PDT
Expired
Nov 8, 2011, 3:00 AM PST
In force
4 days
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Nov 3, 1:50 PM PDT, 39 minutes earlier.

Area forecast discussion, Nov 3, 1:50 PM PDT, 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 PM PDT THU NOV 3 2011

.SYNOPSIS...

THE RETURN OF ONSHORE WINDS WILL BRING COOLER CONDITIONS TO THE AREA
TODAY. LOW PRESSURE WILL MOVE ACROSS THE AREA TONIGHT AND
FRIDAY...BRINGING VERY COLD TEMPERATURES AND SOME RAIN AND MOUNTAIN
SNOW TO THE AREA. COOL AND DRY CONDITIONS WILL PREVAIL
SATURDAY...THEN ANOTHER WEAK SYSTEM ON SUNDAY MAY BRING A THREAT OF
SHOWERS. HIGH PRESSURE IS EXPECTED TO RETURN EARLY NEXT
WEEK...WARMING TEMPERATURES BACK UP.

&&

.SHORT TERM (TODAY-SUN)...GRADIENTS TRENDING STRONGLY ONSHORE AHEAD
OF A COLD FRONT THAT IS MOVING INTO OUR NORTHERN WATERS THIS
AFTERNOON. CLOUDS WILL BE INCREASING THIS EVENING AS THE MARINE LYR
PUSHES ONSHORE AND LOW LVL FORCING AHEAD OF THE FRONT ALLOWS CLOUDS
TO SPONTANEOUSLY DEVELOP ACROSS MOST COAST AND VALLEY AREAS. THE
COLD FRONT WILL REACH SLO COUNTY DURING THE EVENING AND LA COUNTY
AROUND 3 AM. THE FRONT ITSELF IS PRETTY WEAK SO JUST SOME LIGHT
SHOWERS EXPECTED AS IT MOVES THROUGH TONIGHT AND EARLY FRIDAY.
PRETTY COLD AIR BEHIND IT THOUGH WITH 500 MB TEMPS DROPPING TO -27C
ACROSS MOST OF THE AREA BY FRIDAY AFTERNOON. THIS COMBINED WITH A
FAIR AMOUNT OF LINGERING MOISTURE SHOULD BE ENOUGH TO SPAWN NUMEROUS
SHOWERS ACROSS THE REGION AND POSSIBLY EVEN A THUNDERSTORM OR TWO.
BEST INSTABILITY IS OVER THE COASTAL WATERS AND ADJACENT LAND ZONES
SO HAVE LEFT FAR INTERIOR AREAS CONVECTION-FREE. PRECIP AMOUNTS WILL
BE LIGHT AND VARIABLE, MOST AREAS UNDER A QUARTER INCH BUT COULD BE
SOME HALF INCH READINGS WITH CONVECTION. SNOW LEVELS WILL BE FALLING
RAPIDLY, BUT THE OVERALL LIGHT PRECIP RATES ASSOCIATED WITH THIS
EVENT AND LACK OF STRONG UPSLOPE OROGRAPHIC ENHANCEMENT SHOULD KEEP
SNOW TOTALS UNDER ADVISORY LEVELS (IE. MOSTLY 3 INCHES OR LESS).
COULD SEE SOME SNOW REACHING THE GROUND IN OR AROUND THE GRAPEVINE
BUT LIKELY NOT STICKING ON I-5.

SHOWERS WILL BE TAPERING OFF LATE IN THE AFTERNOON AND EVENING WITH
SKIES CLEARING OUT BY SATURDAY SAVE FOR SOME LOW CLOUDS ACROSS THE
INTERIOR BORDERING WITH KERN COUNTY. INCREASING NORTHERLY WINDS
BEHIND THE FRONT WILL BRING POSSIBLE ADVISORY LEVEL GUSTS TO SRN SBA
COUNTY AND THE MOUNTAINS, ESPECIALLY I-5 CORRIDOR AREAS FRIDAY
EVENING THROUGH SATURDAY MORNING.

12Z MODELS WERE A LITTLE STRONGER WITH THE SECOND SYSTEM FOR SUNDAY,
ENOUGH SO TO PUSH POPS UP INTO THE LIKELY CATEGORY FOR MOST AREAS.
HOWEVER, ANOTHER LOW QPF EVENT WITH AMOUNTS UNDER A HALF INCH,
POSSIBLY MUCH LESS IF THE WEAKER NAM PROVES CORRECT. THIS ONE NOT
QUITE AS COLD BUT SHOULD BE SOME SNOW DOWN TO AROUND 5000 FEET OR
SO. PRETTY FAST MOVING SYSTEM SO RAIN SHOULD BE TAPERING OFF BY LATE
MORNING OR EARLY AFTERNOON.

OBVIOUSLY MUCH COOLER FRIDAY WITH HIGHS MOSTLY IN THE 50S TO AROUND
60 AT LOWER ELEVATIONS AND 30S AND 40S IN THE MOUNTAINS. ABOUT 4-8
DEGREES OF WARMING SATURDAY UNDER SUNNY SKIES, BUT THIS STILL KEEPS
US WELL BELOW NORMAL. THEN COOLER AGAIN SUNDAY WITH THE SECOND
SYSTEM MOVING THROUGH.

.LONG TERM (MON-THU)...A LITTLE WARMING TREND MON/TUE AS
HEIGHTS/THICKNESSES RISE. THE AMOUNT OF WARMING DEPENDS ON WHICH OF
THE POLAR OPPOSITE MODEL SOLUTIONS VERIFIES BEST FOR NEXT WEEK. THE
ECMWF BUILDS A PRETTY BIG RIDGE OVER THE AREA ESPECIALLY BY TUE/WED
WITH SIGNIFICANT WARMING ALL AREAS. THE OPERATIONAL GFS, HOWEVER,
JUST HAS A VERY BRIEF AND LOWER AMPLITUDE RIDGE FOR MON/TUE, WITH A
VERY COLD AND WET TROF MOVING IN WED/THU. NOT SURPRISINGLY THE
INDIVIDUAL ENSEMBLE MEMBERS ARE ALL OVER THE MAP WITH AN UNUSUALLY
HIGH SPREAD IN THE POSSIBLE SOLUTIONS. AT THIS TIME DECIDED TO HEDGE
MY BETS AND AT LEAST INDICATE SOME INCREASE IN CLOUDS AND VERY LOW
POPS FOR MIDWEEK. HOPEFULLY IN THE NEXT COUPLE OF DAYS ONE OF THE
MODELS WILL CAVE TOWARDS THE OTHER AND GIVE US SOME HIGHER
CONFIDENCE ONE WAY OR THE OTHER.

&&

.AVIATION...04/1800Z.

MID/UPPER LEVEL TROUGH OF LOW PRES OVER THE EASTERN PACIFIC WILL
SHIFT SOUTHEAST AND MOVE OVER THE AREA. MODERATE UPPER LEVEL
SOUTHWEST WINDS WILL BECOME STRONG AND THEN BECOME MODERATE TO
STRONG NORTH AFTER 04/23Z WHILE WEAK MID LEVEL SOUTHWEST WINDS
BECOME MODERATE SOUTHWEST BETWEEN 04/02-04/12Z AND MODERATE TO
STRONG WEST AFTER 04/12Z. SURFACE FRONT APPROACHING KSFO WILL
CONTINUE TO MOVE SOUTHEAST AT 25KT AND MOVE SOUTH OF KLAX AFTER
04/12Z. AIR MASS WILL BECOME UNSTABLE AFTER 04/12Z WITH A SLIGHT
CHANCE OF THUNDERSTORMS. THUNDERSTORMS WILL MOVE EAST NORTHEAST AT
APPROXIMATELY 30KT WITH TOPS AROUND 30KFT. FREEZING LEVEL WAS
APPROXIMATELY 12KFT THIS MORNING AND WILL DIFFER BY MINUS 6KFT AFTER
04/12Z.

KLAX...CHANCE CIGS 035 BETWEEN 04/01-04/13Z THEN CHANCE CIGS 025
WITH -SHRA BETWEEN 04/13-04/17Z AND CHANCE CIGS 030 AND -SHRA AFTER
04/17Z.

KBUR...CHANCE CIGS 025 AFTER 04/05Z AND CHANCE -SHRA AFTER 04/07Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...30
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 3, 6:00 AM PDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU NOV 3 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-041300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU NOV 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A COLD STORM SYSTEM WILL MOVE ACROSS THE AREA ON FRIDAY...BRINGING
RAIN AND MOUNTAIN SNOW TO THE AREA. PRECIPITATION WILL START ACROSS
SAN LUIS OBISPO COUNTY FRIDAY MORNING...AND WILL SPREAD SOUTH
THROUGH THE DAY FRIDAY. COLD AND UNSTABLE AIR ASSOCIATED WITH THE
STORM WILL PRODUCE A THREAT OF THUNDERSTORMS ACROSS THE AREA ON
FRIDAY. SNOW LEVELS WILL DROP TO AROUND 4500 FEET ON FRIDAY...AND
DOWN TO AROUND 4000 FEET FRIDAY NIGHT...RESULTING IN A FEW INCHES
OF SNOW ACCUMULATION FOR THE MOUNTAINS. THE SNOW COULD CAUSE SOME
ISSUES ACROSS THE GRAPEVINE FRIDAY NIGHT. ACROSS THE COASTAL
WATERS...GALE FORCE WINDS ARE POSSIBLE ON FRIDAY AS THE STORM SWEEPS
ACROSS THE WATERS.

ANOTHER WEAKER SYSTEM IS EXPECTED TO BRING A THREAT OF LIGHT SHOWERS
TO THE AREA ON SUNDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:29 PM PDTGale WarningLOX37 hr
Nov 3, 4:56 PM PDTWind AdvisoryLOX13 hr

Nearby

Small Craft Advisories in California, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.